LACONIA — "Naloxone or Narcan is not a silver bullet, but it saves lives," said Deputy Fire Chief Sean Reilly, to open an event at the Beane Conference Center yesterday, at which hands-on instruction in administering Narcan was offered, along with Narcan kits, to anyone fearing that they or others may be at risk of a fatal overdose of an opiate.
Reilly explained that the New Hampshire Department of Health and Human Services purchased 4,500 Narcan kits to be distributed in each of the 13 regional public health networks in the state.
"We decided rather than just hand out the kits that we would offer some training in their use and bring in other resources to provide information on treatment and recovery," he said, adding that 42 kits were distributed and nearly as many people trained in their use.
The Lakes Region Partnership for Public Health hosted the event, which included representatives from Horizons Counseling Center, LRGHealthcare, Genesis Behavioral Health, ServiceLink of Belknap County, Health First Family Care Center and Stand-Up Laconia as well as Eric Adams, the Prevention, Enforcement and Treatment officer of the Laconia Police Department.
An overdose of an opiate, whether from illicit heroin or prescription medication, attacks the part of the brain that regulates respiration, causing breathing to become slow and shallow. As breathing slows, levels of carbon dioxide in the body are elevated, further slowing and ultimately stopping the breathing and heart rates. Reilly said that a person suffering an overdose will be unresponsive and have shallow breath, slow pulse, pinpoint pupils, pale skin, and blue lips or fingernails. Narcan reverses the acute effects of the opiate and restores normal breathing.
Reilly emphasized that a person faced with an apparent overdose before doing anything the very first thing a person faced with an apparent overdose should do is call 911 seeking emergency medical assistance. He explained that since Narcan is only effective for a matter of minutes, an overdose may recur after its restorative effect is exhausted.
Then, ensuring the airway is clear and pinching the victim's nose, breathe twice into their mouth before administering half a dose of Narcan into each nostril. Once Narcan has been administered, the rescue breathing should be continued every five or six seconds until the victim awakens or medical assistance arrives. If the victim fails to respond in three to five minutes, the second dose of Narcan should be administered.
The kits contain two doses of Narcan and a nasal atomizer, together with illustrated directions for preparing the Narcan.
"The steps are quite simple," Reilly said, "but they're not intuitive. That's why we want people to have hands-on training"
Reilly said that 42 people attended the event and more than half the 100 Narcan kits were distributed. He noted that Narcan is available over the counter without a prescription at Rite Aid pharmacies.
"I'm glad to have it at hand," one woman said. "But, I hope I never have to use it."
A second event will be held in Franklin at the Besse Rowell Community Center on Thursday, Feb. 11, from 5 to 6:30 p.m.
- Category: Local News
- Hits: 690